California, 2004

High Wind in California, February 15 to 16, 2004

February 15 to 16, 2004 · NWS EKA · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 15, 4:00 PM PST, 7 hours earlier.

Area forecast discussion, Feb 15, 4:00 PM PST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
400 PM PST SUN FEB 15 2004

.DISCUSSION...PREPARING FOR AN ONSLAUGHT OF WINTER WEATHER STARTING
THIS EVENING. MAIN THREAT THIS EVE WILL BE FROM HIGH
WINDS...PARTICULARLY AT ELEVATED OR EXPOSED AREAS ALONG NORTH COAST
AND COASTAL RANGES. CONSIDERED UPGRADING CURRENT ADVISORY TO WARNING
AS 850 JET MAX PEAKS AT OVER 70 KT TONIGHT...BUT SINCE MAX IS
EXPECTED TO STAY OFFSHORE AND NORTH OF CWA...HAVE OPTED TO STICK
WITH ADVISORY AND HIGHLIGHT LOCAL NATURE OF GUSTS. WOULD NOT BE
SURPRISED TO SEE LOCAL GUSTS IN EXCESS OF 70 KT LATER TONIGHT AS LOW
LEVEL STREAK SWINGS THROUGH. MOST LIKELY SUSPECTS ARE COASTAL
HEADLANDS FROM CEC NORTH...AND TRADITIONAL WINDY RAWS SUCH AS
COOSKIE AND SCHOOLHOUSE MTNS.
 VISIBLE SATELLITE SHOWS INTENSE LOW DEVELOPING NEAR 40.5N
140W...SLIGHTLY TO THE SOUTHWEST OF GFS ANALYSIS/FCST. ETA SEEMS
BETTER INITIALIZED...BUT HAS NOT BEEN PERFORMING AS WELL WITH LAST
COUPLE SYSTEMS. SLIGHT DIFFERENCES OF LOCATION MAY CONTRIBUTE TO
SIGNIFICANT VARIABILITY IN BOTH WIND LEVELS AND RAIN AMOUNTS FOR THE
EVENT. HOWEVER...SHORT TERM FORECASTS ALL SHOW AT LEAST GOOD
POTENTIAL FOR HEAVY RAINFALL.
 WARM FRONT IS CURRENTLY SPREADING LIGHT TO MODERATE RAINFALL ACROSS
THE REGION. THE COLD FRONT MAY STALL OVER THE NORTH COAST TOMORROW
AS A FRONTAL WAVE DEVELOPS AND TRAVELS NE ALONG THE FRONT. THIS
FACTOR...TOGETHER WITH PARALLEL PLACEMENT OF UPPER JET AND TROPICAL
CONNECTION EVIDENT ON WV IMAGERY...ARGUE FOR A SIGNIFICANT RAINFALL
EVENT. MODEL QPF HAS QUITE A BIT OF VARIATION...BUT RAINFALL OF 2-3
INCHES SEEMS LIKELY BY TUESDAY...WITH UP TO 6 INCHES POSSIBLE OVER
OROGRAPHICALLY FAVORED REGIONS OF SOUTHERN HUMBOLDT. HAVE ISSUED
FLOOD WATCH FOR SMALL STREAMS TO COVER THIS CONCERN TOMORROW...AND
FLOOD POTENTIAL OUTLOOK FOR TUESDAY AS MAIN STEM RIVERS BEGIN TO
RESPOND TO EXTENDED RAINFALL.
 SNOW LEVELS REMAIN RATHER HIGH AND SHOULD CONTINUE RISING TONIGHT
TO OVER 6000 FEET. COLDER AIR WILL ARRIVE TUES NIGHT AS SECOND LOW
MOVES IN FROM SOUTHWEST. HAVE MAINTAINED SLT CHCE OF THUNDER FOR
SOUTHERN ZONES TU NIGHT-WED MORN AS COLD CORE MOVES IN AND MODEL LIS
DROP TO AROUND ZERO. LIGHT TO MODERATE RAINFALL TO CONTINUE TUE AND
WED BEFORE RIDGE MOVES IN ON THU TO DRY US OUT. NEXT SYSTEM ON FRI
DOES NOT LOOK NEARLY AS STRONG SO HAVE LEFT CHCE POPS FOR EXTENDED.

.SYNOPSIS...
A SERIES OF WEATHER SYSTEMS...ASSOCIATED WILL A LOW PRESSURE TROUGH
SOUTH OF THE GULF OF ALASKA...WILL CONTINUE TO MOVE ACROSS NORTH
WEST CALIFORNIA THROUGH MIDWEEK. A WARM FRONT WILL APPROACH THE
NORTH COAST TONIGHT...FOLLOWED BY A COLDFRONT EXPECTED TO STALL
ALONG THE COAST BY LATE MONDAY.  SHOWERS WILL LINGER AS ANOTHER
APPROACHING LOW PUSHES TOWARD THE COAST WEDNESDAY MORNING. RIDGING
WILL RETURN TO THE REGION BY EARLY THURSDAY...PRODUCING A BRIEF
PERIOD OF DRYING BEFORE ANOTHER TROUGH APPROACHES THE AREA ON FRIDAY.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
GALE WARNING ALL WATERS TONIGHT AND MONDAY
WIND ADVISORY TONIGHT THROUGH MONDAY REDWOOD COAST AND NORTH COAST
INTERIOR.
FLOOD WATCH CAZ001-076 MONDAY AND MONDAY NIGHT

ROSE
SYNOPSIS: ASHFORD
Hazardous weather outlook, Feb 15, 5:30 AM PST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
530 AM PST SUN FEB 15 2004

CAZ001-003-161330-
REDWOOD COAST-NORTH COAST INTERIOR-
530 AM PST SUN FEB 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

WIND ADVISORY IN EFFECT FOR DEL NORTE...HUMBOLDT AND SOUTHWEST
TRINITY COUNTY FROM 900 PM TONIGHT THROUGH 600 PM MONDAY.

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH LATE TONIGHT. PEAK
WIND GUSTS NEAR 55 MPH ARE LIKELY OVER THE THE COASTAL RANGES AND
EXPOSED AREAS.

SEE SFONPWEKA FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND ADVISORY CONTINUES IN EFFECT FOR DEL NORTE...HUMBOLDT AND
SOUTHWEST TRINITY COUNTY UNTIL 600 PM MONDAY.

SOUTHERLY WINDS 25 TO 35 MPH CONTINUE ON MONDAY. PEAK WIND GUSTS
NEAR 55 MPH ARE LIKELY BY MIDDAY MONDAY. WIND GUSTS TO 75 MPH ARE
LIKELY OVER COASTAL RANGES.

WITH THE PACIFIC STORM ON MONDAY...RAINFALL AMOUNTS OF 1.0 TO 1.5
INCHES ARE FORECASTED FOR MONDAY AFTERNOON THROUGH MONDAY EVENING.
DUE TO THE RUNOFF...RIVERS WILL RISE...THE EEL RIVER AT FERNBRIDGE
IS EXPECTED TO EXCEED MONITOR STAGE TUESDAY AFTERNOON. ALL OTHER
RIVERS ARE EXPECTED TO REMAIN BELOW MONITOR STAGE.

CAZ002-004-076-161330-
MENDOCINO COAST-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
530 AM PST SUN FEB 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WITH THE PACIFIC STORM ON MONDAY...RAINFALL AMOUNTS OF 1.0 TO 1.5
INCHES ARE FORECASTED FOR MONDAY AFTERNOON THROUGH MONDAY EVENING.
DUE TO THE RUNOFF...RIVERS WILL RISE...HOWEVER...ALL RIVERS ARE
EXPECTED TO REMAIN BELOW MONITOR STAGE.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Redwood Coast

When
February 15, 11:00 PM PST to February 16, 9:00 AM PST
Where
Redwood Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385206.